Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 117, NWS Springfield, MO

June 24, 2007Barry County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 24, 2007, 2:45 PM CDT for Barry County, Stone County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 2:45 PM CDT (19:45 UTC)
Expired
Jun 24, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:55 PM CDTFLASH FLOODCassville, MOLOW WATER CROSSING NEAR TOWN UNDER WWATER AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 241946
FFWSGF
MOC009-209-250200-
/X.NEW.KSGF.FF.W.0117.070624T1945Z-070625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR INDICATES THAT TWO TO THREE INCHES OF RAIN 
  HAS ALREADY FALLEN THIS AFTERNOON FROM JUST NORTH OF SHELL KNOB 
  TO NEAR CRANE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  HURLEY AND CRANE. THIS ALSO INCLUDES THE LOW WATER CROSSING AT 
  HIGHWAY 39 AND FLAT CREEK.

AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL WILL BE POSSIBLE OVER 
EASTERN BARRY AND STONE COUNTIES THROUGH 4 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3692 9388 3691 9364 3693 9361 3698 9361
      3698 9336 3663 9334 3663 9348 3662 9349
      3662 9388

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 12:50 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 24, 12:50 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT SUN JUN 24 2007

UPDATED AVIATION DISCUSSION

.UPDATE...

MAIN FORECAST CONCERN FOR THE REST OF TODAY WILL BE PLACEMENT AND
STRENGTH OF CONVECTION. TWO UPPER LEVEL FEATURES OF NOTE WILL HAVE
AT LEAST SOME INFLUENCE ON THE OZARKS. A WEAK WAVE OVER NORTHEAST
KANSAS THIS MORNING WILL SLOWLY DRIFT SOUTHWEST ACROSS EASTERN
KANSAS. A STRONGER WAVE OVER CENTRAL ILLINOIS THIS MORNING WILL DROP
INTO SOUTHERN ILLINOIS BY THIS EVENING. NEAR THE SURFACE...A WEAK
BOUNDARY CURRENTLY EXTENDS FROM NEAR ROLLA TO PITTSBURG KANSAS. THE
LATEST RUC AND NAM GUIDANCE INDICATE THAT LOW LEVEL CONVERGENCE WILL
INCREASE ALONG THIS FEATURE THIS AFTERNOON. THINKING RIGHT NOW IS
BEST CONVERGENCE WILL EXTEND FROM NEAR WINONA TO AROUND NEVADA BY
LATER THIS AFTERNOON.

A RATHER PRONOUNCED BUT FUZZY CUMULUS FIELD HAS DEVELOPED THIS
MORNING OVER ALL BUT FAR SOUTHWEST MISSOURI. THINK MOST OF THE
STORMS WILL HOLD OFF UNTIL THE AFTERNOON HOURS...SO HAVE DROPPED
MORNING POPS BACK INTO THE SLIGHT CHANCE CATEGORY. LITTLE IF ANY CAP
IS EXPECTED LATER THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE
MIDDLE AND UPPER 80S. BEST UPPER LEVEL SUPPORT FOR AFTERNOON
CONVECTION WILL BE WITH THE AFOREMENTIONED WAVES...ESPECIALLY OVER
THE SOUTHEASTERN ZONES. KEPT LIKELY POPS GOING HERE...WITH CHANCE
POPS ELSEWHERE. THERE IS SOME CONCERN FOR A SEVERE WIND THREAT WITH
THESE STORMS. MORNING AND FORECAST SOUNDINGS INDICATE A THETA E
DIFFERENTIAL OF NEAR 30 DEGREES BETWEEN THE SURFACE AND AROUND 10
KFT. IN A PULSE TYPE STORM ENVIRONMENT...THIS MAY FAVOR A COUPLE OF
HYBRID OR WET MICROBURSTS. WILL CONTINUE TO CONTEMPLATE THIS AS NEW
DATA ARRIVES AND MAY MAKE AN UPDATE TO THE HAZARDOUS WEATHER
OUTLOOK. STORM MOTIONS ARE ALSO CONCERNING AS THEY WILL BE RATHER
SLOW IN A SOUTHEASTERLY DIRECTION. THIS MAY SPELL TROUBLE WITH
POTENTIAL TRAINING ALONG THE NORTHWEST TO SOUTHEAST ORIENTATED LOW
LEVEL BOUNDARY.

ONLY OTHER CHANGES MADE TO GOING FORECAST WERE TO SLIGHTLY RAISE
EXPECTED AFTERNOON HIGHS AS MANY AREAS GOT A GOOD JUMP WITH THE
MOSTLY CLEAR SKIES THIS MORNING. HOURLY GRIDS HAVE ALSO BEEN
ADJUSTED ACCORDINGLY. UPDATED ZONES AND DIGITAL PRODUCTS ALREADY
SENT.

SCHAUMANN

&&

.PREV DISCUSSION.../ISSUED 655 AM CDT SUN JUN 24 2007/

SYNOPSIS...
EARLIER CONVECTION ACROSS THE OZARKS HAD DISSIPATED PRIOR TO
MIDNIGHT ALONG A WEAK CONVERGENCE ZONE ACROSS SOUTHERN MISSOURI.
MAIN ACTIVITY WAS ACROSS NORTHERN ARKANSAS WHERE BETTER
CONVERGENCE ALONG THE BOSTON MOUNTAINS OCCURRED. WATER VAPOR
IMAGERY IS STILL SHOWING A VERY CHAOTIC UPPER PATTERN WITH TWO
FAIRLY WEAK SHEAR ZONES ACROSS CENTRAL ILLINOIS AND ANOTHER ACROSS
SOUTHERN IOWA.

DISCUSSION...
AM LEANING TOWARD A WETTER SCENARIO FOR THE EASTERN OZARKS WHERE
THE WEAK SHEAR ZONES IN CENTRAL ILLINOIS AND ANOTHER ACROSS
SOUTHERN IOWA WILL LEAD TO MORE LARGE SCALE MOTION IN THE SHORT
TERM. IN ADDITION...WEAK CONVERGENCE ABOVE THE SURFACE THAT WAS
ALONG THE I-44 CORRIDOR...WILL LIKELY BE ANOTHER PLAYER IN THE
OVERALL GENERATION OF THUNDERSTORMS LATE THIS MORNING AND
AFTERNOON. INITIATION WILL LIKELY BE ASSOCIATED WITH THE
CONVECTIVE TEMPERATURE WHICH HAS BEEN IN THE LOWER TO MIDDLE 80S
LATELY.

LATEST FORECAST MODELS CONTINUE TO SHOW THIS WEAK SHEAR ZONE
MEANDERING ACROSS MISSOURI THROUGH TUESDAY BEFORE LIFTING
NORTHWARD AND DISSIPATING AS A STRONGER STORM SYSTEM BEGINS TO
ORGANIZE ACROSS THE NORTHERN PLAINS. THEREFORE...MID TO LATE
AFTERNOON THUNDERSTORMS DEVELOPMENT WILL CONTINUE WITH NO OVERALL
ORGANIZATION THROUGH WEDNESDAY. CURRENT FORECAST HAS THIS HANDLED
QUITE WELL SO DONT EXPECT ANY CHANGES OTHER THAN A FEW MINOR
ADJUSTMENTS IN TEMPERATURES.

92/85H TEMPERATURES CONTINUE TO PLACE THE HIGHEST TEMPERATURES
ACROSS THEN PLAINS WITH NO OVERALL DEVIATION FROM CURRENT
FORECAST. THEREFORE...MID TO UPPER 80S...WITH A FEW LOWER 90S WILL
BE COMMON THROUGH WEDNESDAY.

GFS CONTINUES TO SHOW A WEAK COLD FRONT SLOWLY MOVING SOUTHWARD
ACROSS THE MID SECTION OF THE NATION BY THE LATTER PART OF NEXT WEEK.
STRONG RIDGING ACROSS THE ROCKIES WILL LIKELY CAUSE NORTHWEST FLOW
ALOFT TO DEVELOP ACROSS OUR REGION. THEREFORE...TEMPERATURES WILL
LIKELY CONTINUE TO BE SEASONABLE WITH READINGS IN THE MID TO UPPER
80S. THE HOTTEST TEMPERATURES WILL BE IN AREAS OF SOUTH CENTRAL
MISSOURI WHERE THE VEGETATION HAS BEEN DRIER...AND WEST CENTRAL
MISSOURI WHERE THICKNESS VALUES WILL BE HIGHER.

JLT

&&

.AVIATION...
FOR THE 18Z TAF CYCLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN DEVELOP THIS AFTERNOON OVER SOUTHWEST MISSOURI. WENT WITH
VCTS AT BOTH TAF LOCATIONS GIVEN SOMEWHAT LIMITED COVERAGE OF
STORMS. HOWEVER...MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED
AROUND STORMS. THE STORMS WILL QUICKLY DIMINISH THIS EVENING WITH
VFR CONDITIONS THEN PREVAILING THROUGH MONDAY MORNING. PREVAILING
WINDS WILL REMAIN LIGHT OUT OF THE SOUTH TO SOUTHWEST.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 24, 1:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 24 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE LOCALIZED DAMAGING WIND GUSTS OF OVER 60 MPH...LOCALLY HEAVY
RAIN AND FLOODING...AND SMALL HAIL. ALL THUNDERSTORMS CAN PRODUCE
DANGEROUS LIGHTNING.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON.
WHILE THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA...THE MOST FAVORED LOCATIONS WILL BE FROM SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI INTO THE MID MISSOURI AND SOUTH CENTRAL
MISSOURI AREAS WHERE LOW LEVEL CONVERGENCE IS PRESENT NEAR SURFACE
BOUNDARIES.

  DISCUSSION:

A MODERATELY UNSTABLE ATMOSPHERE WILL INTERACT WITH A WEAK
SURFACE BOUNDARY OVER CENTRAL MISSOURI AND ANY LEFT OVER OUTFLOW
BOUNDARIES TO PRODUCE SCATTERED THUNDERSTORMS ONCE AGAIN TODAY.
AS WITH THE PAST FEW DAYS...A FEW STORMS OR SMALL STORM CLUSTERS
WILL PRODUCE LOCALIZED STRONG OR DAMAGING WIND GUSTS AND HEAVY
RAINFALL. DRYER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL
ENHANCE DOWNBURST WIND POTENTIAL WITH STRONGER STORMS TODAY. THE
ACTIVITY WILL LIKELY PEAK FROM THE MID AFTERNOON INTO THE EARLY
EVENING HOURS BEFORE GRADUALLY WEAKENING WITH THE LOSS OF DAYTIME
HEATING.

WITH WEAK WINDS ALOFT...INDIVIDUAL THUNDERSTORMS WILL BE SLOW
MOVING. THIS WILL LEAD TO LOCALIZED HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON A DAILY
BASIS THROUGH SATURDAY. STORM COVERAGE WILL BE ENHANCED THURSDAY
THROUGH SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION AND STALLS
JUST SOUTH OF THE OUTLOOK AREA. DISTURBANCES MAY INTERACT WITH A
VERY MOIST AIR MASS TO PRODUCE PERIODS OF HEAVY RAIN PRODUCING
THUNDERSTORMS OVER PORTIONS OF THE OUTLOOK AREA NORTH OF THE FRONT
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THE STRONGER STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
HOWEVER...EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR
LOCAL CONDITIONS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 24, 11:21 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 AM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     4 ENE NIANGUA           37.41N 92.77W
06/23/2007  E50 MPH          WEBSTER            MO   LAW ENFORCEMENT

&&

BARJENBRUCH
Special weather statement, Jun 24, 2:10 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT SUN JUN 24 2007

MOZ095-242015-
CHRISTIAN MO-
210 PM CDT SUN JUN 24 2007

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN COUNTY UNTIL 315 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARIONVILLE TO
CLEVER TO 6 MILES SOUTHWEST OF HIGHLANDVILLE...OR ALONG A LINE
EXTENDING FROM 6 MILES EAST OF AURORA TO 10 MILES WEST OF
HIGHLANDVILLE TO 6 MILES SOUTHWEST OF HIGHLANDVILLE...MOVING
NORTHEAST AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS WITH THESE
THUNDERSTORMS WILL OCCUR WELL AHEAD OF ANY RAINFALL.

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:49 PM CDTSevere Thunderstorm WarningSGFWebster33 min
Jun 24, 1:30 PM CDTSevere Thunderstorm WarningSGFStone60 min
Jun 24, 3:42 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Jun 24, 4:05 PM CDTSevere Thunderstorm WarningSGFStone55 min
Jun 24, 4:36 PM CDTSevere Thunderstorm WarningSGFDouglas37 min
Jun 24, 5:12 PM CDTSevere Thunderstorm WarningSGFBarton63 min
Jun 24, 5:22 PM CDTFlash Flood WarningSGFBarton6 hr
Jun 24, 5:47 PM CDTSevere Thunderstorm WarningSGFWright58 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.